What Exactly Is The Tiktok Benadryl Challenge?

In order to escape trouble with their parents after a 14-year-old girl took 14 Benadryl tablets in the middle of the night, their elder sister turned to their grandmother for support.

“It was frightening. She spoke in fragments and experienced hallucinations. The girl’s resting heart rate was 199, according to Cook Children’s Health Care System, where the teen had treatment in 2020. Two additional teenagers were receiving treatment at Cook Children’s for Benadryl overdoses at the time as a result of watching internet videos on the well-known social media site TikTok. After overdosing on Benadryl, teenagers in Tarrant County are still receiving medical care one and a half years later.

Late in January, two overdoses at high schools in Tarrant County sparked worries that the TikTok challenge was reappearing. On January 28, five students at Shannon High School in Haltom City overdosed on medication; two of them were taken to the hospital.

The day prior, four Polytechnic High School students from Fort Worth were admitted to the hospital with comparable overdose signs. In regards to the prescription or the circumstances surrounding the overdoses, both school districts have refrained from talking.

Also Read,  How to Do 2021 Recap On Instagram & TikTok

What is the Benadryl Challenge?

Diphenhydramine, usually referred to as Benadryl, is a well-liked over-the-counter allergy medicine. Symptoms like a rash, itching, watery eyes, cough, runny nose, and sneezing are treated with it. The Benadryl challenge, which debuted on TikTok in 2020, incites young people to take excessive amounts of the sedative. Cook Children’s reported in 2020 that “each of these patients said that they got the notion from TikTok videos stating users may get high and have hallucinations if they consumed a dozen or more of the allergy medications.” On the social networking site, which is popular for memes, dancing challenges, beauty lessons, and cookery videos, the Benadryl challenge isn’t the only risky trend.

The 28% of users under the age of 18 who use TikTok might have been exposed to current phenomena like “sleepy chicken,” in which chicken is cooked in cough syrup, or the “blackout challenge,” in which participants hold their breath until they pass out.

Also Read,  How do I delete TikTok app?

The manager of public health education at the North Texas Poison Center, Lizbeth Petty, emphasised that these difficulties are nothing new. “You will see them both today and tomorrow. You should pay heed to them since they are persistent.

Why does this problem keep happening?

Petty claims that this kind of online challenge particularly harms children. She said, “Their brain is still developing, and a significant portion of their brain that supports thought and the ability to make deliberate, non-impulsive judgements is not fully developed. “As a result, younger children and teenagers are more inclined to make riskier choices since their brains are still developing. They may be more immersed in these problems as a result since they do not balance the risks and rewards. Another element is peer pressure.

Petty contends that parents need to acknowledge its existence and let their kids know they are not alone. Younger children may believe that something is safe because it is over-the-counter or because their doctor didn’t prescribe it, according to Petty. However, some over-the-counter drugs may actually be more hazardous than prescription drugs.

Also Read,  How do I delete someone's TikTok account

Drugs, whether over-the-counter or prescribed, can be just as harmful, parents should teach their kids. Petty advises explaining to children that since pharmaceuticals change how your body operates, they are classified as drugs.

What possible health dangers exist?

Johnson & Johnson produces Benadryl. The business told the Star-Telegram that the online “challenge” was exceedingly alarming, risky, and needed to be halted right now. In September 2020, the Food and Drug Administration issued a warning regarding severe health problems linked to large doses of Benadryl. The FDA states that consuming too much might cause heart issues, seizures, comas, or even death.

According to Petty, the early signs include hallucinations, blurred vision, excessive sleepiness, loss of balance, and chest pain. Sometimes the heart rate goes back to normal with no lasting effects. The trend might harm further people. In the summer of 2020, a 15-year-old Oklahoman girl named Chloe Marie Phillips passed away as a result of participating in the challenge.

Leave a Comment